Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 19, NWS Bismarck, ND

June 13, 200820 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 13, 2008, 3:29 AM MDT for 20 counties in North Dakota. It took effect at Jun 13, 2008, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2008, 3:29 AM MDT (09:29 UTC)
In effect from
Jun 13, 2008, 9:00 AM MDT
Expired
Jun 13, 2008, 6:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 50 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 130929
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT FRI JUN 13 2008

...WIND ADVISORY TODAY SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTHEASTERN MANITOBA THIS
MORNING WILL MOVE TO WESTERN ONTARIO TODAY. STRONG WEST WINDS WILL
CONTINUE TO DEVELOP SOUTH AND WEST OF THE LOW. THE STRONGEST WINDS
ARE EXPECTED ACROSS SOUTHERN NORTH DAKOTA...WHERE WEST WINDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED TODAY.

THE WINDS ARE EXPECTED TO DECREASE RAPIDLY EARLY THIS EVENING AS
THE LOW MOVES NORTHEAST.

PEOPLE TRAVELING ACROSS SOUTHERN NORTH DAKOTA TODAY SHOULD USE
CAUTION...ESPECIALLY ON ROADS RUNNING NORTH AND SOUTH. 

NDZ017>020-031>037-040>048-050-051-131730-
/O.NEW.KBIS.WI.Y.0019.080613T1500Z-080614T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
STEELE...JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...
OAKES
429 AM CDT FRI JUN 13 2008 /329 AM MDT FRI JUN 13 2008/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

EXPECT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH TODAY.
WINDS SHOULD DECREASE RAPIDLY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV
2 follow-up statements
000 
WWUS73 KBIS 131516
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CDT FRI JUN 13 2008

...WIND ADVISORY TODAY SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTHEASTERN MANITOBA LATE THIS
MORNING WILL MOVE TO WESTERN ONTARIO TODAY. STRONG WEST WINDS
WILL CONTINUE TO INCREASE SOUTH AND WEST OF THE LOW. THE STRONGEST WINDS
ARE EXPECTED ACROSS SOUTHERN NORTH DAKOTA...WHERE WEST WINDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED TODAY.

THE WINDS ARE EXPECTED TO DECREASE RAPIDLY EARLY THIS EVENING AS
THE LOW MOVES NORTHEAST.

PEOPLE TRAVELING ACROSS SOUTHERN NORTH DAKOTA TODAY SHOULD USE
CAUTION...ESPECIALLY ON NORTH AND SOUTH ROADS.

NDZ017>020-031>037-040>048-050-051-132330-
/O.CON.KBIS.WI.Y.0019.000000T0000Z-080614T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
STEELE...JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...
OAKES
1016 AM CDT FRI JUN 13 2008 /916 AM MDT FRI JUN 13 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

EXPECT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH TODAY.
WINDS SHOULD DECREASE RAPIDLY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HW
000 
WWUS73 KBIS 132031
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT FRI JUN 13 2008

...WIND ADVISORY THIS TODAY SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTHWESTERN ONTARIO THIS
AFTERNOON WILL CONTINUE TO PRODUCE STRONG WEST WINDS ACROSS
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA LATE THIS AFTERNOON.
WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 40 MPH CAN BE
EXPECTED THROUGH THE LATE AFTERNOON HOURS.

THE WINDS ARE EXPECTED TO DECREASE RAPIDLY EARLY THIS EVENING AS
THE LOW MOVES NORTHEAST.

PEOPLE TRAVELING ACROSS SOUTHERN NORTH DAKOTA TODAY SHOULD USE
CAUTION...ESPECIALLY ON NORTH AND SOUTH ROADS.

NDZ017>020-031>037-040>048-050-051-140000-
/O.CON.KBIS.WI.Y.0019.000000T0000Z-080614T0000Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
STEELE...JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...
OAKES
331 PM CDT FRI JUN 13 2008 /231 PM MDT FRI JUN 13 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

EXPECT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THOUGH THE
LATE AFTERNOON HOURS. WINDS SHOULD DECREASE RAPIDLY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
KJB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 13, 3:05 AM MDT, 24 minutes earlier.

Area forecast discussion, Jun 13, 3:05 AM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT FRI JUN 13 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
MAIN FOCUS FOR TODAY IS WINDS. CURRENTLY SURFACE LOW CENTER JUST
NORTH OF PEMBINA WITH WEST WINDS 20 TO 25 MPH GUSTING TO 30 TO NEAR
40 MPH OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. MODELS SUGGEST
THESE STRONG WINDS WILL SPREAD TO JAMESTOWN AREA THIS MORNING.
STRONGEST H850 WINDS ARE OVER SOUTHWESTERN NORTH DAKOTA THIS
MORNING...WITH 50 KNOTS AT MIDNIGHT - 06Z - AND 30 TO 40 KNOTS AT
18Z. THE UPPER JET AT H250 ROUNDS THE STACKED SURFACE/UPPER LOW ON
THE WEST AND SOUTH SIDE...SO OVER SOUTHWEST NORTH DAKOTA EARLY THIS
MORNING...AND ACROSS SOUTHERN NORTH DAKOTA LATE THIS MORNING AND
INTO THE AFTERNOON. EXPECTING ADIABATIC LAPSE RATE FROM THE SURFACE
OVER WESTERN/SOUTHERN NORTH DAKOTA AND WINDS SHOULD MAINTAIN
STRENGTH DURING THE DAYTIME. AS SOON AS DECOUPLING STARTS WINDS
SHOULD DECREASE QUICKLY. WILL ISSUE WIND ADVISORY FOR SOUTHERN HALF
OF COUNTIES THROUGH 00Z.

WILL KEEP A CHANCE OF SHOWERS AND THUNDERSHOWERS WITH CYCLONIC FLOW
ALOFT...BEST CHANCE IS NEAREST THE LOW IN THE NORTHEAST. THIS LOW
LIFTS NORTHEAST TOWARDS HUDSON BAY...AND ANOTHER UPPER LEVEL LOW
APPROACHES FROM SOUTHWESTERN CANADA AS A WEAK SURFACE COLD FRONT
EXTENDS EAST TO WEST ACROSS THE STATE. WILL HAVE A CHANCE OF
THUNDERSTORMS ON SATURDAY AFTERNOON AS THE UPPER SHORTWAVE
APPROACHES.

MODELS DIFFER ON SUNDAY WITH THE NAM SUGGESTING ANOTHER STRONG UPPER
SHORTWAVE MOVING ACROSS THE STATE FROM THE NORTHWEST...WHILE THE
GFS SHUNTS THIS ENERGY NORTH OF THE BORDER AND CLIPPING THE
NORTHEAST COUNTIES WHILE BUILDING A BROAD UPPER RIDGE OVER
MONTANA/WESTERN NORTH DAKOTA. WILL KEEP A CHANCE OF THUNDERSTORMS
FOR NORTHEASTERN COUNTIES AS PER PREVIOUS FORECAST.

.LONG TERM...MONDAY THROUGH THURSDAY...
FEW CHANGES IN THE DAY 4-5 PERIOD TODAY. MEDIUM RANGE MODELS ARE
INDICATING A BUILDING UPPER RIDGE OVER THE NORTHERN PLAINS THROUGH
THE PERIOD...WITH A LEE TROUGH OVER EASTERN MONTANA. MAIN PROBLEM
WILL BE AFTERNOON/EVENING CONVECTION EACH DAY. MONDAY LOOKS TO BE
THE MOST LIKELY TO BE DRY OF THE TWO DAYS. BOTH GFS AND ECMWF
INDICATE AN AREA OF CONVECTION DEVELOPING ALONG THE MT/WY BORDER AND
PROPAGATING EAST INTO SOUTH DAKOTA. NORTHERN EDGE ONLY BRUSHES OUR
SOUTHWEST. THE REMAINDER OF THE FORECAST AREA IS DRY. WILL NOT ADD
ANY MENTION OF PRECIPITATION TO THE SOUTHWEST AT THIS TIME. ON
TUESDAY...MODELS DISAGREE ON THE HANDLING OF SHORTWAVE MOVING
THROUGH THE NORTHERN ROCKIES. ECMWF AND CANADIAN GLOB ARE QUICKER TO
KNOCK DOWN THE UPPER RIDGE WITH A SHORTWAVE AND BRING A CHANCE OF
PRECIP INTO THE AREA TUESDAY AFTERNOON AND TUESDAY NIGHT. THE GFS
KEEPS STRONG RIDGING OVER THE WESTERN DAKOTAS THROUGH 12Z WEDNESDAY
AND IS THUS DRY TUESDAY AND TUESDAY NIGHT. WILL GO WITH THE
CONSENSUS AND KEEP THINGS DRY FOR NOW. VERY FEW CHANGES TO
TEMPERATURES WITH HIGHS IN THE 70S EACH DAY AND LOWS IN THE UPPER
40S TO MID 50S.

LATE IN THE EXTENDED PERIOD...TEMPERATURES REMAIN MILD BUT
PRECIPITATION CHANCES INCREASE WITH MAINLY AFTERNOON/EVENING
CONVECTION.

&&

.AVIATION...
SURFACE AND UPPER LOWS CURRENTLY SITUATED OVER SOUTHER MANITOBA.
WRAP AROUND MOISTURE AND SHORTWAVES SPINNING AROUND THE
SYSTEM...PRODUCING AREAS MVFR CLOUDINESS AND SCATTERED SHOWERS OVER
WESTERN AND CENTRAL NORTH DAKOTA. AS THE SYSTEM LIFTS NORTHEAST INTO
ONTARIO TODAY...CEILINGS WILL IMPROVE TO VFR. WILL KEEP A MENTION OF
MVFR CLOUDINESS THROUGH THE MORNING. BEST BET FOR SHOWERS TO DAY
FROM MOT-JMS...WILL ALSO MENTION VCTY SHOWERS IN THE AFTERNOON FOR
DIK ISN AND BIS. EXPECT STRONG WEST TO NORTHWEST FLOW ONCE AGAIN
TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NDZ017>020-031>037-040>048-050-051.

&&

JV/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:33 PM MDTSevere Thunderstorm WarningBISMorton42 min
Jun 13, 3:54 PM MDTSevere Thunderstorm WarningBISEmmons27 min

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.